Alert archive / Oklahoma / Tornado Warnings in 2025

Tornado Warning 72, NWS Shreveport, LA

April 20, 2025McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at Apr 20, 2025, 1:42 PM CDT for McCurtain County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2025, 1:42 PM CDT (18:42 UTC)
Expired
Apr 20, 2025, 2:15 PM CDT
In force
33 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 100 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:03 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2025-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2025-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

095 
WFUS54 KSHV 201842
TORSHV
OKC089-201915-
/O.NEW.KSHV.TO.W.0072.250420T1842Z-250420T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
142 PM CDT Sun Apr 20 2025

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Northeastern McCurtain County in southeastern Oklahoma...

* Until 215 PM CDT.

* At 142 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Octavia, or 31 miles northwest of De
  Queen, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern McCurtain County, including the following locations...
  Watson, Mount Herman, Smithville, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3446 9446 3427 9473 3429 9488 3451 9476
      3451 9446
TIME...MOT...LOC 1842Z 216DEG 36KT 3436 9474 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

50
2 follow-up statements
980 
WWUS54 KSHV 201859
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
159 PM CDT Sun Apr 20 2025

OKC089-201915-
/O.CON.KSHV.TO.W.0072.000000T0000Z-250420T1915Z/
McCurtain OK-
159 PM CDT Sun Apr 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHEASTERN MCCURTAIN COUNTY...

At 159 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Octavia, or 22 miles west of Mena, moving northeast
at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Watson and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3438 9458 3449 9475 3451 9474 3451 9446
      3448 9446
TIME...MOT...LOC 1859Z 216DEG 36KT 3450 9462 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

50
755 
WWUS54 KSHV 201910
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
210 PM CDT Sun Apr 20 2025

OKC089-201920-
/O.EXP.KSHV.TO.W.0072.000000T0000Z-250420T1915Z/
McCurtain OK-
210 PM CDT Sun Apr 20 2025

...THE TORNADO WARNING FOR NORTHEASTERN MCCURTAIN COUNTY WILL EXPIRE
AT 215 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Oklahoma.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Shreveport.

&&

LAT...LON 3438 9458 3449 9475 3451 9474 3451 9446
      3448 9446
TIME...MOT...LOC 1910Z 216DEG 36KT 3458 9455 

$$

50

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 1:15 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 20, 1:15 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
115 PM CDT Sun Apr 20 2025

...New AVIATION, SPOTTER INFORMATION STATEMENT...

.UPDATE...
Issued at 1101 AM CDT Sun Apr 20 2025

Upper-level trough ejection is ongoing across the Southern Plains
with the sfc frontal boundary extending from near OKC southward to
just west of the DFW metroplex. As the trough continues ejecting
NE, the front will begin to accelerate SE toward our region as we
move into this afternoon and evening. Of course, will allow for
several hours of boundary layer heating and destabilization which
will eventually help to fuel showers and thunderstorms as we move
later in the day.

Convection remains fairly sparse across the region so far this
morning, but that will begin to change over the next few hours as
the cold front edges closer to our western zones. Otherwise, warm
air advection showers and isolated thunderstorms well out ahead
of the front will continue to affect parts of the region through
early afternoon before the threat of strong to severe convection
begins to increase, mainly across our northern half within SPC's
Day 1 Slight Risk area. The current forecast continues to reflect
these trends so no changes were necessary at this time.

/19/

&&

.SHORT TERM...
(Sunday through Monday)
Issued at 1254 AM CDT Sun Apr 20 2025

Much like 24 hours ago at this time, shields are holding so to
speak with again, strong to severe thunderstorms and flash
flooding going on upstream of the Piney Woods of NE TX and
just upstream of our portion of the Ouachitas across SE OK.

That will be changing as we go through today into tonight with the
arrival of a strong cold front that will finally begin edging our
way later today. The cold front will find its legs due in part to
the stubborn longwave trough across the Intermountain West that will
finally eject out into the Southern Plains today, filling as it
does so. Large scale ascent and frontal forcing will be the key
players in what should be a noticeable uptick in storm coverage as
we go through the day into the evening hours. The likelihood of
severe thunderstorms across our region today/this evening is more
difficult to nail down and will be more conditional depending on
just how unstable our warm sector will be today in advance of the
cold front. As we approach sunrise this morning, we should begin
seeing warm air advection showers/isolated thunderstorms
developing first across our northwest half with this uptick in
storm coverage spreading eastward, encompassing portions of SW AR
and N LA through late morning and that could postpone sufficient
instability from developing ahead of the cold front that will
begin pushing into our northwest zones somewhere between 18z-21z.
Progs, particularly the latest HRRR and a majority of CAM output
show convection exploding along the frontal boundary in the
21z-00z timeframe along a line from near LFK to SHV to just west
of ELD and this will be highly dependent again on just how much
instability the front will have to work with as we are beginning
to lose the upper level support of the ejecting trough to our
north by this time. Still think that large hail and damaging
thunderstorm wind gusts will be the primary threats with this
event late this afternoon into the evening hours but low level
directional shear is sufficient enough near and especially north
of the I-20 Corridor for the possibility of isolated tornadoes
through this evening as well. The severe weather threat should be
over north and west of this Lufkin to Shreveport to Texarkana line
by 00z this evening and have tried to adjust grids to support the
frontal positioning by this time.

The additional threat late this afternoon and especially this
evening is an excessive heavy rainfall and flash flooding threat
that will begin to materialize itself along the frontal boundary
across Deep East Texas into Northwest Louisiana and South Central
Arkansas. Progs are in pretty good agreement that the frontal
boundary will slow down dramatically as it gets east of the Piney
Woods and assuming we do see this rapid growth of convection along
the slowing frontal boundary, could easily see training of
thunderstorm cells which will result in a very narrow corridor of
excessive heavy rainfall so have added this wording to the weather
grids as well.

Thinking is the severe threat will end by mid to late evening
across our region with the flooding theat likely diminishing as
well by late evening into the overnight hours as the frontal
boundary continues to shift slowly south and east through our
parishes but the frontal boundary will likely still be located
somewhere near the lower end of Toledo Bend to south of MLU by
sunrise Monday Morning.

On Monday, kept a pretty tight gradient pop wise across our
southeast half due to the proximity of the frontal boundary still
hung out across our southeast parishes during the day but
instability and rainfall rates should not pose too much of a
severe and/or flooding threat once we transition from late
tonight into the day Monday.

13

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 1254 AM CDT Sun Apr 20 2025

The above mentioned front will begin returning back to the north
as a warm front Monday Night into Tuesday and this will result in
the returning of more showers/isolated thunderstorms during this
timeframe. As has been mentioned in previous long term
discussions, while we will be done with the effects of this
current trough to start the work week, broad southwest flow aloft
will continue across the Southwest Conus and into the Southern
Plains through the entire upcoming work week. The returning
frontal boundary will mean returning low level moisture and there
will be perturbations or spokes of forcing coming our way from
this progressive flow aloft that will generate periods of showers
and thunderstorms and some of this will be heavy at times through
the work week. Right now, those days of the best storm coverage
appear to be Wednesday and then maybe a brief break before
another round of rather widespread storm coverage sometime
Thursday into Friday. The likelihood of severe weather during this
timeframe is a little less certain given the absence of more
significant forcing with these perturbations but given the amount
of moisture that will be in place, periods of heavy rainfall can
certainly be expected with additional rises on area lakes and
river a pretty good bet as well. Expect to hear more on the
potential flooding theat, especially across the Middle Red River
Valley of NE TX, SE OK and SW AR throughout the upcoming week.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 114 PM CDT Sun Apr 20 2025

For the 20/18Z TAF update, marginal VFR vis/cigs will deteriorate
to MVFR vis/cigs especially after 21/06Z. A slow-moving frontal
boundary will retain MVFR/IFR cigs across most of the eastern
two-thirds of the airspace. Southerly winds will slacken to VRB03
by the end of the period. /16/

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 114 PM CDT Sun Apr 20 2025

Spotter activation is now underway for Tornado Watch 154 until 7 PM
CDT across portions of southeastern Oklahoma, northeastern Texas,
and northwestern Louisiana. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  82  65  86 /  80  20  20  40
MLU  65  77  65  84 /  70  70  30  60
DEQ  48  79  53  82 /  10   0   0  10
TXK  54  81  59  85 /  30   0  10  20
ELD  58  82  59  83 /  80  20  20  40
TYR  55  82  61  85 /  10   0  20  30
GGG  56  82  60  85 /  40  10  20  30
LFK  63  80  65  85 /  80  40  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...19
LONG TERM....13
AVIATION...16

In the hours before

Special weather statement, Apr 20, 1:25 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
125 PM CDT Sun Apr 20 2025

OKZ077-201900-
McCurtain OK-
125 PM CDT Sun Apr 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY
THROUGH 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Broken Bow, or 31 miles west of De Queen, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plunketville, Watson, Bethel, Mount Herman, Smithville, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Oklahoma.

&&

LAT...LON 3445 9446 3442 9446 3408 9483 3419 9501
      3451 9477 3451 9455
TIME...MOT...LOC 1825Z 216DEG 37KT 3420 9487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

50

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:25 PM CDTSpecial Weather StatementSHVMcCurtain35 min

Nearby

Tornado Warnings in Oklahoma, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.